PURPURIC reactions resulting from the use of tetracyclines appear to be rare. Oxytetracycline-induced vascular purpura without thrombocytopenia has been reported before,1 but oxytetracycline-induced thrombocytopenic purpura has not yet been widely reported.
Report of a Case
A 68-year-old man was admitted to Walton Hospital, complaining of fatigue, loss of appetite, mild abdominal pain, and sickness, which became evident two days before admission, and a purpuric rash covering both legs, which appeared suddenly during the night before admission. He had a mild chest infection the previous week, and the family physician had treated him with oxytetracycline tablets, 500 mg four times daily, six days before admission. No other medication had been prescribed. He had had repeated attacks of bronchitis during the last five years and had taken various antibiotics during these attacks. The last attack was one year previously.His history showed that he had been suffering from ankylosing spondylitis for